Dangerous electrolytes – part 3

2

Category : Medical Rants

 

The patient, a 40-something year old woman, has a long history of alcohol abuse.  Recently she has had minimal oral intake with much vomiting.  BP 100/60, pulse 120

120 67 32 99
1.9 21 0.7  8.9

 

pH 7.6
pCO2 26
pO2 100
HCO3 21

 

Thanks for the comments and excellent discussion.  I have several more points to make.

First, for Cory, the patient has clinical signs of volume contraction.  The patient has an appropriate increase in ADH.  Volume contracted patients when they drink free water can become hyponatremic.  This presentation is classic.

Second, we should address the hypophosphatemia.  The patient presents with a dangerously low phosphate.  We should worry about all phophate levels below 1.  Around 5 years ago, we had a similar patient present with a low phosphate and die.  Severe hypophosphatemia leads to 5 possible organ system dysfunctions:

  1. Central nervous system – seizures or altered mental status
  2. Cardiac – arrhythmias or depressed cardiac function
  3. Respiratory – respiratory failure secondary to muscle weakness
  4. Rhabdomyolysis
  5. Hematological – hemolysis and/or leukocyte dysfunction

The following is a great review of hypophosphatemia – Hypophosphatemia: an evidence-based approach to its clinical consequences and management. Here is their recommendations for treatment.

 

BOX 1 INDICATIONS FOR DIFFERENT MODES OF THERAPY IN HYPOPHOSPHATEMIA.

 

  • Severe hypophosphatemia (<1.0 mg/dl [0.3 mmol/l]) in critically ill, intubated patients or those with clinical sequelae of hypophosphatemia (e.g. hemolysis) should be managed with intravenous replacement therapy (0.08–0.16 mmol/kg) over 2–6 h
  • Moderate hypophosphatemia (1.0–2.5 mg/dl [0.3–0.8 mmol/l]) in patients on a ventilator should be managed with intravenous replacement therapy (0.08–0.16 mmol/kg) over 2–6 h
  • Moderate hypophosphatemia (1.0–2.5 mg/dl [0.3–0.8 mmol/l]) in nonventilated patients should be managed with oral replacement therapy (1,000 mg/day)
  • Mild hypophosphatemia should be managed with oral replacement therapy (1,000 mg/day)

Eric made a very important point.  Once you have a dangerous phosphate level (<1.0) you should prevent further drop in phosphate.  Therefore, we must understand why phosphate levels get dangerously low.  This patient had a confluence of two reasons.  Alcoholics often eat poorly and have total body phosphate depletion.  When you provide glucose to these patients, the develop the refeeding syndrome.  In this syndrome, patients with total body phosphate depletion use phosphate and further lower the serum phosphate.  Quoting from the article:

The proposed mechanism of hypophosphatemia in these patients is increased insulin release that causes an intracellular shift in distribution of phosphorus. Enhanced synthesis of ATP, 2,3-diphosphoglycerate (DPG) and creatine phosphokinase (CPK) might contribute to the hypophosphatemia associated with refeeding syndrome.

Given this problem, while the phosphate level is dangerous, we should stop refeeding.  We must first replete the phosphate prior to giving glucose.  In this patient, the team stopped the IV glucose appropriately.

The second factor leading to the initial hypophosphatemia is the respiratory alkalosis.  Respiratory alkalosis leads to decreased serum phosphate.  Usually alcoholics present with normal phosphate that decreases over the next two days from the refeeding mechanism.  This patient presents with severe hypophosphatemia likely secondary to chronic respiratory alkalosis.  This presentation put the patient at great risk.  Fortunately, my colleagues did a great job and the patient recovered from all disorders.

Comments (2)

This case is an electrolyte course by itself – and I didn't even bitch about not including the FIO2 on the ABG.
Your posts have been real good lately- it was worth a pass.

FiO2 Room Air

Post a comment